Hail, Washington
- When
- September 12, 3:09 PM CST
- Where
- Washington County, 1.22 mi SW of Germantown
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.220, -88.120
A strong thunderstorm with large hail move east across southeast Wisconsin in the vicinity of a stationary front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A strong thunderstorm with large hail move east across southeast Wisconsin in the vicinity of a stationary front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 12, 2:18 PM CST, 51 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 318 PM CDT Sun Sep 12 2021 .SHORT TERM... (Issued 317 PM CDT Sun Sep 12 2021) Tonight through Monday night: A surface cold front slid down through southern WI today and is currently near the WI/IL border. There are a lot of low clouds associated with the low level convergence in the vicinity of the front. Just above the clouds, we have a pretty significant dry layer, and then moisture at and above 8000 ft, in the mid levels. We have a mesovortex feature rolling across central WI this afternoon and there are signs of another one in central to northeast Iowa (RAP 700-400mb differential vorticity advection and satellite/radar trends). There is also some 700mb frontogenesis near the MN/IA border into central WI that is helping to support the ongoing elevated showers and potential isolated thunderstorms. The RAP soundings are suggesting that our cap could break down a little for this evening and allow for about 1000 j/kg of elevated CAPE. With strong shear on the north side of the front and the next mesovortex/subtle shortwave moving into our area this evening, we could see an uptick in thunderstorm activity. Our only isolated severe threat would be hail. Our marginal risk for severe by SPC is still justified. There is really no strong low level jet in our area today, but a westerly component points into southern WI later tonight. There should be another shortwave moving through the WI/IL border area overnight, so this should support more widespread showers and isolated thunderstorms into Monday morning. Again, hail would be our main threat but anything organized could give a damaging wind gust or two. By late Monday morning, we will lose our shortwave energy and better forcing, so showers should diminish. However, a stronger low level jet will start making its way toward south central WI later Monday afternoon into the evening as low pressure develops over southeast MN and tracks into Upper Michigan Monday night. This will give our stalled frontal boundary a push northward Monday night. There is a good chance for storms near the low in central and northern WI Monday night, but southern WI has a chance too due to the warm frontal boundary. Cronce && .LONG TERM... (Issued 317 PM CDT Sun Sep 12 2021) Tuesday through Sunday: A cold front will slowly move across srn WI on Tue while the attendant shortwave trough moves away across the nrn Great Lakes. There a couple weak shortwave troughs that will move into the area from the west however, so will maintain 20-40 PoPs for Tue-Tue nt. High pressure will then move across the region for Wed-Wed eve with pleasant conditions expected. The high will shift ewd for Wed which will begin a prolonged period of sly winds and warm advection into the weekend. This coincides with a developing wswly jet pattern from the Pacific NW toward Hudson Bay. Above normal temps and humidity will prevail during this time with only slight chances of showers and storms for Thu nt-Fri nt. Gehring && .AVIATION... (Issued 317 PM CDT Sun Sep 12 2021) The MVFR ceilings are lingering longer than expected this afternoon and shifting southward. They are associated with low level moisture within the convergence along the surface front. With the front sitting near the WI/IL border overnight, expect the MVFR ceilings to linger into Monday morning before possibly lifting. IFR ceilings will be possible late tonight. Low confidence for ceiling heights tonight into Monday. Cronce && .MARINE... (Issued 317 PM CDT Sun Sep 12 2021) A front continued to slide down Lake Michigan today and it will stall over the far southern part tonight. Expect northeast winds on the north side of this front and southerly winds on the south side. The front will remain over the southern tip of Lake Michigan on Monday and then lift back northward Monday night. Expect gusty southerly winds on Tuesday. Cronce && .BEACHES... (Updated 317 PM CDT Sun Sep 12 2021) A period of persistent northeast winds is resulting in wave heights of around 3 feet from Sheboygan to Kenosha this afternoon and evening. There is a moderate swim risk for the shoreline areas. No Beach Hazards Statement is in effect. Will continue to mention the moderate swim risk in the Hazardous Weather Outlook. Cronce && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 301 PM CDT Sun Sep 12 2021 WIZ046-047-051-052-056>060-062>072-132015- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 301 PM CDT Sun Sep 12 2021 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight There is a moderate swim risk for the Lake Michigan beaches from Sheboygan County to Kenosha County through mid evening. Breaking waves and currents are expected. Stay away from dangerous areas like piers, breakwalls and river outlets. Risks will shift from north to south as the front slides further south through the day. There is a chance for thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Monday through Sunday There are chances for thunderstorms at times Monday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-132015- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 301 PM CDT Sun Sep 12 2021 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight Waves will approach 3 to 4 feet today due to steady northeast winds, but is expected to stay below Small Craft Advisory conditions. There is a chance for thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Monday through Sunday There are chances for thunderstorms at times Monday into Tuesday night. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-132015- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 301 PM CDT Sun Sep 12 2021 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight There is a chance for thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Monday through Sunday There are chances for thunderstorms at times Monday into Tuesday. MRC www.weather.gov/mkx
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
332 PM CDT Sun Sep 12 2021
WIZ058-059-064-065-122115-
Dodge WI-Waukesha WI-Washington WI-Jefferson WI-
332 PM CDT Sun Sep 12 2021
...Strong thunderstorms will impact portions of northern Waukesha,
Washington, northern Jefferson and southeastern Dodge Counties
through 415 PM CDT...
At 332 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Hustisford to near
Watertown to near Deerfield. Movement was east at 55 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Waukesha, New Berlin, Brookfield, Menomonee Falls, West Bend,
Watertown, Hartford, Pewaukee, Sussex, Hartland, Delafield, Jackson,
Elm Grove, Lake Mills, Slinger, Waterloo, Wales, Okauchee Lake,
Germantown and Oconomowoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4337 8804 4337 8806 4300 8807 4304 8901
4317 8901 4336 8880 4344 8804
TIME...MOT...LOC 2032Z 262DEG 46KT 4329 8870 4318 8882 4308 8900
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
DDVThe Milwaukee radar (KMKX), 45 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985182, 985185, 985186, 985187, 985183, 985184.